Pennsylvania, 2013

Damaging Winds in Pennsylvania, January 30, 2013

January 30, 2013 · NWS CTP · 2 events in 2 counties and zones

A narrow, low-topped pre-frontal squall line advanced eastward across the Laurel Highlands and south-central mountains during the late morning. Although the squall line exhibited little to no lightning due to its shallow nature, the convective enhancement aided the downward transfer of 50-60kt southerly winds (low-level jet) that were present just above the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A narrow, low-topped pre-frontal squall line advanced eastward across the Laurel Highlands and south-central mountains during the late morning. Although the squall line exhibited little to no lightning due to its shallow nature, the convective enhancement aided the downward transfer of 50-60kt southerly winds (low-level jet) that were present just above the surface. The narrow line of enhanced showers produced isolated wind damage and high wind gusts before weakening as it moved to the east of the Allegheny Front into more stable air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jan 30, 10:03 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jan 30, 10:03 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1003 AM EST WED JAN 30 2013

.SYNOPSIS...
A MILD SOUTHERLY FLOW AHEAD OF A POWERFUL COLD FRONT WILL BRING
UNSEASONABLY WARM TEMPERATURES TODAY. THE SHARP COLD FRONT WILL
PLOW THROUGH THE AREA LATER TODAY AND TONIGHT...ACCOMPANIED BY
STRONG GUSTY WINDS AND SIGNIFICANT RAINFALL. A LINE OF FAST-MOVING
THUNDERSTORMS MAY FORM ALONG THE FRONT...ENHANCING THE THREAT FOR
HEAVY RAIN AND STRONG WINDS. A COLD AND BRISK NORTHWEST FLOW
BEHIND THE FRONT WILL BRING BELOW NORMAL TEMPERATURES THROUGH THE
END OF THE WEEK...WITH ACCUMULATING SNOW LIKELY IN THE NORTHWEST
MOUNTAINS AND LAUREL HIGHLANDS.

&&

.NEAR TERM /THROUGH TONIGHT/...
IMPRESSIVE 850 MB WIND FIELD TRANSLATING EASTWARD ACROSS THE
ALLEGHENIES THIS MORNING. WEAKENING CONVECTIVE LINE WHICH PREVIOUSLY
EXHIBITED A SHARP NCFRB OVER EASTERN OHIO HAS PUSHED INTO PA WITH
MODERATE SHOWERS NOW OVER WARREN...MCKEAN AND ELK COUNTIES. HIGH
RES MESO MODELS INDICATE CONTINUED WEAKENING OF THE INITIAL
LINE... WHICH IS HUNDREDS OF MILES AHEAD OF THE COLD FRONT...
THROUGH THE EARLY AFTERNOON HOURS...WITH A SECONDARY SURGE OF
SHOWER ACTIVITY DEVELOPING THIS AFTERNOON AND EVENING AHEAD OF THE
COLD FRONT. HIGHER ELEVS ARE WELL MIXED AND LOW STATIC STABILITY
IN THE HIGHLY SHEARED BOUNDARY LAYER SUPPORTS DOWNWARD MIXING OF
HIGHER WINDS OVER THE RIDGES AND WESTERN VALLEYS. WINDS WILL
REMAIN GUSTY IN ADVANCE AND BEHIND TONIGHT'S COLD FRONT...AND
AGAIN WITH THE ISALLOBARIC COUPLET PASSAGE THURSDAY MORNING. WITH
THIS IN MIND...ISSUED A LONG DURATION WIND ADVISORY MATCHING UP
NICELY WITH BUF AND LWX FOR THE LAUREL HIGHLANDS THROUGH THE
NORTHWEST MOUNTAINS.

MY EASTERN VALLEYS HAVE YET TO MIX OUT AND REMAIN IN THE MIDDLE TO
UPPER 30S. ELSEWHERE...HUGE TEMP JUMPS HAVE BEEN SEEN ACROSS CENTRAL
AND WESTERN PORTIONS OF THE COMMONWEALTH WHERE WIDESPREAD 50S AND
60S PREVAIL...EVEN A 70F THIS HOUR AT KLBE. THE LLVL COLD AIR DAMMING
SHOULD FINALLY BE SCOURED OUT AHEAD OF THE FRONT...WITH
GUSTY/MILD SSWLY WINDS AIDING IN MUCH- ABOVE NORMAL MAXES WITH
HIGHS IN THE 55-65 RANGE. TEMPS WILL FALL SHARPLY BEHIND THE FRONT
LATE TONIGHT WITH LOWS 25-40F FROM NW TO SE.

A VIGOROUS MID-UPPER LEVEL TROUGH AND ASSOCD HEIGHT FALLS WILL
SHIFT EWD ACRS THE MS/TN/OH VLYS TDY AND REACH THE N-CENTRAL
APPALACHIANS BY THE END OF THE PD. AN IMPRESSIVE 60-80KT SSWLY
LLJ WILL PRECEDE THE H5 TROUGH AND ITS ATTENDANT WELL-DEFINED
COLD FRONT...SUPPORTING A VERY STG MSTR FLUX WITH PWAT VALUES ON
THE ORDER OF +3-5 STD. THE HIGHLY ANOMALOUS PWATS/MSTR FLUX ALONG
WITH STRONG LG SCALE AND FRONTAL LIFT WILL SUPPORT SIGNIFICANT
RAFL AMTS ALONG/AHEAD OF THE ADVANCING FRONTAL BOUNDARY. THE
30/00Z MODEL SUITE SHOWED GOOD AGREEMENT WITH QPF PLACEMENT AND
AMTS...WITH MINOR TIMING DIFFS ON HOW QUICKLY THE PCPN PUSHES EWD.
THE GFS IS A BIT MORE PROGRESSIVE THAN THE OTHER GUIDANCE...BUT
ALL OF THE MODELS APPEAR TO HAVE SLOWED DOWN AND SHIFTED THE MAIN
QPF AXIS A LITTLE FURTHER WEST. THIS WWD SHIFT IS ALSO REFLECTED
IN THE SREF/GEFS PROBABILITIES. FOLLOWED HPC QPF FOR D1 WITH
WDSPRD 1" INCH AMTS THRU 12Z THUR...WITH LOCALIZED 2" AMTS
POSSIBLE.

THE FCST MOD TO HVY RAINFALL COMBINED WITH ENHANCED RUNOFF DUE TO
COLD SEASON HYDRO EFFECT WILL CAUSE SIGNIFICANT RISES ON AREA
RIVERS AND STREAMS. THERE IS THE POTENTIAL FOR INTENSE RAINFALL
OVER A SHORT PERIOD WHICH MAY LEAD TO RAPID RISES ALONG SMALLER
STREAMS AND CREEKS. GIVEN SOME UNCERTAINTY IN THE AXIS OF HIGHEST
QPF AND NOTABLE WWD SHIFT IN THE MODELS...DECIDED TO EXPAND THE
FLOOD WATCH TO ENCOMPASS THE ENTIRE CWA. ALSO CUT THE END TIME
BACK TO 12Z THURS TO COINCIDE WITH THE END OF THE SIGNIFICANT
RAINFALL AND NEIGHBORING OFFICES.

COLD AIR WILL QUICKLY RUSH IN BEHIND THE COLD FRONT LATE TONIGHT
INTO EARLY THURS...AND MAY TRANSITION RAIN TO SNOW ACRS THE WRN
ALLEGHENIES WITH A LGT ACCUM /1" OR LESS/ POSSIBLE BY 12Z THURS.
THE SNOW ACCUM IS MORE OF A DAY 2-3 ISSUE AND WILL EXPAND ON THIS
IN THE SHORT TERM SECTION.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THIS PERIOD WILL BE HIGHLIGHTED BY A BRUTAL REMINDER THAT WE ARE
STILL IN THE WINTER SEASON. 850MB TEMPS WILL GO FROM PLUS 10-15C
TO MINUS 10-15C IN ABOUT 12-18 HOURS. WITH STRONG AND COLD NW FLOW
TRAJECTORIES DEVELOPING OVER THE GRT LKS...EXPECT LAKE ENHANCED
SNOWS OVER THE WESTERN HIGH TERRAIN WITH LGT-MOD ACCUMS PSBL IN
THE NW SNOWBELT AND LAUREL HIGHLANDS. STAYED CLOSED TO HPC WWD
NUMBERS...WITH AMTS SPREAD OUT OVER A 24-30PD TO AVOID AN ADVY AT
THIS POINT. BUFKIT SOUNDINGS SUGGEST PEAK WIND GUSTS IN EXCESS OF
40KTS ARE PSBL DURING THE DAY...WITH STRONG CAA SUPPORTING DEEP
BLYR MIXING OF HIGHER MOMENTUM WINDS ALOFT DOWN TO THE SFC. AGAIN
WILL HIGHLIGHT STRONG WINDS IN THE HWO FOR THURS...WITH A GENERAL
SLACKENING INTO THURS NGT. TEMPS WILL RANGE FROM THE MID 20S IN
THE ALLEGHENIES TO THE UPPER 30S/LOW 40S IN THE SE ZONES. THESE
MAY BE EARLY HIGHS WITH A STEADY DOSE OF CAA EXPECTED THRU THE
DAY WHICH MAY RESULT IN STEADY TO SLOWLY FALLING TEMPS.

SEVERAL MODELS SHOW A REINFORCING S/W TROUGH PIVOTING SEWD FROM
THE UPPER MS VLY AND ROTATING THRU THE OH VLY INTO THE MID-ATLC
AND NE STATES ON FRI. AN ASSOC CLIPPER TYPE SYSTEM IS FCST TO
STREAK EWD ALONG THE OH RIVER INTO THE WV/MD PHNDLS. ALTHOUGH MDL
QPFS INDICATE SNOWS REMAINING CONFINED TO THE WRN MTNS...THE TRACK
OF THE HEIGHT FALL CENTER AND SFC LOW TO THE SOUTH OF PA SUGGESTS
MUCH OF THE AREA MAY BE IN THE SWEET SPOT FOR A PERIOD OF LGT WAA
OR JET-ENHANCED DEFORMATION SNOW. THE NEW 30/03Z SREF MEAN IS
DEPICTING THIS QUITE WELL. ANOTHER PERIOD OF GUSTY WINDS IS LKLY
FRIDAY AS THIS CLIPPER CONTINUES TO TRACK EWD OFF THE NJ/DELMARVA.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
ARRIVAL OF HIGH PRES RIDGE SHOULD BRING AN END TO LES ACTIVITY BY
SATURDAY. A WEAK UPPER LEVEL FEATURE WILL BRING CLOUDS AND LIKELY
-SN TO THE AREA SATURDAY NIGHT BEFORE HIGH PRES RETURNS AGAIN FOR
SUNDAY...THOUGH SNOW SHOWERS LINGER IN HIGHER TERRAIN THANKS TO
UPSLOPE FLOW. TEMPS MODERATE A BIT THIS WEEKEND...BUT HIGHS STILL
TOP OUT A BIT BELOW NORMAL.

FLOW PATTERN TRIES TO BECOME MORE ZONAL EARLY NEXT WEEK...THOUGH
STRONGER CLIPPER SYSTEM ROTATES THROUGH THE WEAK CYC FLOW IN TUE
TIMEFRAME /BUT TIMING REMAINS IN QUESTION DUE TO VARIATIONS IN
HOW THE MODELS HANDLE THE INDIVIDUAL SHORTWAVES/. THIS SHOULD
BRING SOMEWHAT MILDER AIR INTO THE REGION FOR EARLY IN THE WEEK.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
THE FRONT CREEPS EASTWARD OVERWHELMING THE COLD AIR WHICH WILL
ERODE ANY TRAPPED MOISTURE. THIS WILL SLOWLY LIFT ANY DENSE FOG
THAT HAS SETTLED OVER THE EASTERN TAF STIES. THE WESTERN TAF
SITES REMAIN IN SOUTHERN FLOW WITH MAINLY CLEAR SKIES. THE DENSE
FOG SHOULD LIFT BY LATE MORNING...THOUGH LOW CIGS SHOULD REMAIN
THROUGH MOST OF THE DAY.

AS THE COLD FRONT APPROACHES LATER TODAY...EXPECT RAIN
SHOWERS...WITH POSSIBLE THUNDERSTORMS DUE TO THE WARM
TEMPERATURES...LOW LEVEL JET AND INSTABILITY. ANY CLEAR SKIES WILL
GIVE WAY TO IFR CIGS AND VSBYS LATE THIS AFTERNOON AND OVERNIGHT.
STRONG LOW LEVEL JET WILL ALLOW FOR LLWS LATE THIS MORNING AND
THROUGH THE DAY AND OVERNIGHT...BEFORE IT MOVES OFF POST
FRONTAL...AROUND 09Z. EXPECT RAIN SHOWERS TO MOVE THROUGH THE
REGION FROM BEGINNING AROUND 18Z IN THE WEST AND MAKING IT/S WAY
INTERMITTENLY  OVERNIGHT.

OUTLOOK...

WED...LOW CIGS/FOG...ESP NORTH AND EAST. AFTERNOON SHOWERS WILL
DEVELOP FOLLOWED BY A STRONG COLD FROPA WED EVENING...WITH GUSTY
THUNDERSTORMS POSSIBLE.

THU...SHSN/LOW VSBYS POSSIBLE W MTNS.

FRI-SUN...SHSN/MVFR CIGS POSS W MTNS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 1 PM EST THIS AFTERNOON THROUGH THURSDAY
MORNING FOR PAZ004>006-010>012-017>019-024>028-033>037-041-042-
045-046-049>053-056>059-063>066.
WIND ADVISORY UNTIL NOON EST THURSDAY FOR PAZ004-005-010-011-
017-024-025-033-034.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...DEVOIR/STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...CERU
AVIATION...CERU
Hazardous weather outlook, Jan 30, 9:33 AM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
933 AM EST WED JAN 30 2013

PAZ006-012-018-019-037-041-042-045-046-049>053-058-311445-
POTTER-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
933 AM EST WED JAN 30 2013

...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

STRONG WINDS ARE EXPECTED ALONG AND BEHIND A SHARP COLD FRONTAL
PASSAGE. PEAK GUSTS UP TO 45 MPH ARE POSSIBLE ESPECIALLY OVER THE
HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

STRONG WINDS WILL CONTINUE ON THURSDAY WITH PEAK GUSTS IN THE 40
TO 45 MPH RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ010-011-017-311445-
ELK-CAMERON-CLEARFIELD-
933 AM EST WED JAN 30 2013

...WIND ADVISORY IN EFFECT UNTIL NOON EST THURSDAY...
...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLOOD WATCH.

STRONG WINDS ARE EXPECTED ALONG AND BEHIND A SHARP COLD FRONTAL
PASSAGE. PEAK GUSTS UP TO 45 MPH ARE POSSIBLE ESPECIALLY OVER THE
HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLOOD WATCH.

STRONG WINDS WILL CONTINUE ON THURSDAY WITH PEAK GUSTS IN THE 40
TO 45 MPH RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-005-311445-
WARREN-MCKEAN-
933 AM EST WED JAN 30 2013

...WIND ADVISORY IN EFFECT UNTIL NOON EST THURSDAY...
...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLOOD WATCH.

STRONG WINDS ARE EXPECTED ALONG AND BEHIND A SHARP COLD FRONTAL
PASSAGE. PEAK GUSTS UP TO 45 MPH ARE POSSIBLE ESPECIALLY OVER THE
HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLOOD WATCH.

STRONG WINDS WILL CONTINUE ON THURSDAY WITH PEAK GUSTS IN THE 40
TO 45 MPH RANGE. PERSISTENT LAKE EFFECT SNOW SHOWERS MAY PRODUCE
MODERATE SNOW ACCUMULATIONS THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024-025-033-034-311445-
CAMBRIA-BLAIR-SOMERSET-BEDFORD-
933 AM EST WED JAN 30 2013

...WIND ADVISORY IN EFFECT UNTIL NOON EST THURSDAY...
...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT. A NARROW...FAST MOVING LINE OF SHOWERS AND
THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS.

STRONG WINDS ARE EXPECTED ALONG AND BEHIND A SHARP COLD FRONTAL
PASSAGE. PEAK GUSTS UP TO 45 MPH ARE POSSIBLE ESPECIALLY OVER THE
HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLOOD WATCH.

STRONG WINDS WILL CONTINUE ON THURSDAY WITH PEAK GUSTS IN THE 40
TO 45 MPH RANGE. PERSISTENT LAKE EFFECT SNOW SHOWERS MAY PRODUCE
MODERATE SNOW ACCUMULATIONS IN THE LAUREL HIGHLANDS THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ026>028-035-036-056-057-059-063>066-311445-
HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-PERRY-DAUPHIN-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
933 AM EST WED JAN 30 2013

...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT. A NARROW...FAST MOVING LINE OF SHOWERS AND
THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS.

STRONG WINDS ARE EXPECTED ALONG AND BEHIND A SHARP COLD FRONTAL
PASSAGE. PEAK GUSTS UP TO 45 MPH ARE POSSIBLE ESPECIALLY OVER THE
HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

STRONG WINDS WILL CONTINUE ON THURSDAY WITH PEAK GUSTS IN THE 40
TO 45 MPH RANGE. PERSISTENT LAKE EFFECT SNOW SHOWERS MAY PRODUCE
MODERATE SNOW ACCUMULATIONS IN THE LAUREL HIGHLANDS THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The State College radar (KCCX), 91 km away, was scanning. The volume nearest the first event began at 16:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cambria

When
January 30, 11:24 AM EST
Where
Cambria County, 1.63 mi WSW of Mundays Corner
Measured
60 kt (69 mph) measured gust
Reported by
Public
Coordinates
40.445, -78.880

A 69 mph thunderstorm wind gust was measured on the Chickaree Summit near the Cambria/Indiana county-line. The thunderstorm winds knocked down trees. Pea size hail was also reported.

Thunderstorm Wind, Blair

When
January 30, 11:50 AM EST
Where
Blair County, 0.16 mi NNW of Royer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
40.422, -78.271

Thunderstorm winds estimated near 60 mph knocked down trees and large limbs along Royer Mansion Road near Williamsburg. The downed trees damaged a fence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422108, 422107.